Originally Posted by CloakNNNdagger
So many possibilities. If the reports of no heart attack is indeed accurate, a sudden collapse like this could be a result of an arrhythmia such as atrial fibrillation.
Clots can occur in the heart secondary to the atrial fibrillation (AF).......and can then break loose to obstruct brain circulation (stroke). AF is associated with more severe ischemic strokes and "longer" transient ischemic attacks (TIAs) than emboli from carotid disease, presumably due to embolization of larger particles with AF. As a result, patients with AF who suffer an ischemic stroke appear to have a worse outcome (more disability, greater mortality) than those who have an ischemic stroke in the absence of AF, even after adjustment for the advanced age of patients with AF-related stroke.
Atrial fibrillation very rarely causes syncope (passing out), and typically an a-fib related CVA occurs shortly after restoration of sinus rhythm rather than upon converting into atrial fibrillation.
I think that if they did indeed give TPA, he had to have had a significantly high NIH stroke scale and an ischemic stroke would be the most likely scenario.
If it were a STEMI (heart attack), he would have been taken to the cath lab directly.
Also, no one uses TPA for MI anymore, it is almost always TNK, and it would be very unusual in Houston for someone to be treated with thrombolytics. The only time I know of anyone being treated for MI with lytics (TPA or TNK) in recent times in Houston was during tropical storm Allison when all the cath labs were down due to power outage.
I have seen plenty of people having an acute stroke though and he didn't really look like that either.
And usually the strokes that cause a great deal of pain (which it looked like he was in) are hemorrhagic and he would not have received TPA for that.
The common cardiovascular causes of syncope (passing out) are brady arrhythmias (slow heart rate), ventricular tachy arrhythmias (fast heart rates), or a vasovagal episodes (all of the blood vessels dilating and the blood rushing down to your legs. Very rarely will a supraventricular tachyarrhythmia (like a-fib, a-flutter, AVNRT, atrial tach, etc) cause anything more than palpitations and feeling poorly.
V Tach and complete heart block can commonly be caused by a heart attack.
That being said, it didn't really look like he passed out all the way from what they showed on TV.
The problem with diagnosing a stroke is that it doesn't show up on a CT scan for 3-4 days usually. An MRI with diffusion/perfusion imaging can usually show an acute stroke, and it sounds like he was going to have one of those today. The decision of whether or not to give TPA usually comes down to clinical judgement of the ER doc and/or stroke team doc (usually a neurologist) because you only have 180 minutes from symptom onset to treat it.